Rapid and Massive Thrombosis Following Initiation of Warfarin in a Hypercoagulable Patient

1Johns Hopkins University School of Medicine, Baltimore, MD

Meeting: Hospital Medicine 2010, April 8-11, Washington, D.C.

Abstract number: 383

Case Presentation:

A 60‐year‐old man presented with 6 weeks of dizziness, nausea, and progressive headache Initial MRI was notable for a 2.6 × 1.6 × 2.3 cm cerebellar mass that was successfully resected. Its pathology was adenocarcinoma. Given his extensive smoking history and a RUL lung mass on CT, he was presumed to have metastatic NSCLC. Six weeks later, he came back with left lower‐extremity swelling secondary to a popliteal vein DVT. Given his recent intracranial surgery, it was decided to proceed with a temporary IVC filter instead of pharmacological anticoagulation. He subsequently underwent RUL lobectomy in the following month. Postoperatively, he had a brief episode of atrial fibrillation that was converted back to sinus rhythm with amiodarone. On the day of discharge, the issue of anticoagulation was readdressed. It was believed that he could be safely anticoagulated at this time. He was asked to take warfarin 2.5 mg daily without bridging with either unfractionated or LMW heparin. He Took his first dose of warfarin on the following day. Within hours, he noticed progressive swelling and discoloration of his LLE extending up to the hips and into the RLE. On presentation to the emergency room, his LLE was swollen and tender with mild numbness. There was confluent ecchymosis and his DP/PT/popliteal pulses were only Dopplerable. He had mild mottling of the RLE, Both limbs were cool to touch. CT venogram showed extensive thrombosis of both lower extremities extending to the IVC filter. He was given a heparin bolus and continued on heparin infusion on admission to the ICU. He was discharged home 7 days later on enoxaparin and warfarin.

Discussion:

This case illustrates the precarious nature of anticoagulation in patients with DVT and recent intracranial surgery. Craniotomy for both primary and metastatic brain tumors is associated with a high incidence of VTE. However, a review of literature finds no clear consensus on when it is safe to initiate systemic anticoagulation in these patients or recommendations on which agent to use. The potential for intracranial hemorrhage must be balanced with the risk of recurrent VTE. This patient was started on warfarin alone, which resulted in massive thrombosis. This phenomenon is likely secondary to a combination of warfarin s initial thrombogenic effect and the patient's hypercoagulable state. He was successfully treated with unfractionated heparin that was later transitioned to LMWH and warfarin on discharge 3 months after the initial craniotomy without evidence of intracranial hemorrhage on subsequent follow‐up visits.

Conclusions:

Although there is no clear consensus on the management of VTE in postcraniotomy patients. this case suggests That warfarin should not be used alone in those at high risk for recurrent VTE. When systemic anticoagulation is deemed to be safe, they should be treated with either LMWH or warfarin overlapped with either unfractionated or LMW heparin.

Author Disclosure:

K. Xu, none.

To cite this abstract:

Xu K. Rapid and Massive Thrombosis Following Initiation of Warfarin in a Hypercoagulable Patient. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 383. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/rapid-and-massive-thrombosis-following-initiation-of-warfarin-in-a-hypercoagulable-patient/. Accessed August 19, 2019.

« Back to Hospital Medicine 2010, April 8-11, Washington, D.C.